Cytotoxic drug-induced emesis

Cytotoxic drug-induced emesis

Many cytotoxic drugs (but mainly alkylating agents, and especially cisplatin) induce severe emesis. The emesis can be triggered directly via the circulation, because the chemo trigger zone (CTZ) is just outside the blood brain barrier. Cytotoxic drugs can also induce emesis by stimulating the release of 5HT from enterochromaffin cells in the upper GI tract. Vomiting is then induced via serotonergic stimulation of enteric vagal afferents.

Two main kinds of emesis are described: acute emesis: begins 1-2 hours after the onset of chemotherapy and can last for 8-24 hours. delayed emesis: begins usually 24-72 hours or

later after the onset of chemotherapy. This typically only occurs with highly emetogenic drugs. Sometimes clinicians describe anticipatory emesis: which occurs in patients that have been previously given chemotherapy, and begins before a repeated dose is given. Because the nausea is associated with anxiety, lorazepam (a benzodiazepine) is often prescribed along with the indicated anti-emetic therapy.